| Model Number |
G03460 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Exsanguination (1841); Low Blood Pressure/ Hypotension (1914); Perforation of Vessels (2135); Cardiac Perforation (2513); Pericardial Effusion (3271)
| Date of Event |
12/18/2025
Type of Reportable Event
Death
Additional Manufacturer Narrative
E1 phone number: (b)(6).G2: cook medical was notified of this event by another device manufacturer via a letter they submitted to food and drug administration center for devices and radiological health.H3: it is unknown if the device is being returned for evaluation.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
It was reported, during a pulsed field ablation (pfa) procedure, the patient experienced a pericardial effusion and expired.Another manufacturer's catheter was placed in the coronary sinus (cs).Another manufacturer's 13f introducer was then introduced into the right atrium and transseptal puncture was performed in one attempt with another manufacturer's transseptal needle.10,000 international units (i.U.) of heparin were administered to the patient.After preparing the other manufacturer's catheter, the catheter was advanced over a safe-t-j amplatz extra-stiff support wire guide and into the left atrium.A shadow was then observed around the heart silhouette on x-ray and a decrease in systolic blood pressure was noted from 100 to 70 within 1-2 minutes.An echocardiogram was done which revealed a large pericardial effusion.A pericardiocentesis was performed but was very challenging due to the patient's body mass (125kg), the position of the patient¿s liver (in front of the puncture area), and simultaneous resuscitation efforts.Several attempts were needed to achieve the puncture and introduce the drain into the pericardium.After more than 60 minutes of resuscitation and draining approximately 3 liters of blood with additional re-transfusions, the decision was made to stop resuscitative efforts, and the patient was pronounced deceased.It was reported that the physician believes that the safe-t-j amplatz extra-stiff support wire guide was the cause of the perforation.Additional information has been requested but is currently unavailable at the time of this report.
Additional Manufacturer Narrative
Additional/corrected information: e4, h6 (annexes e & f), h10.E4: medwatch: mw5181424 was received 31dec2025.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
A medwatch report was received 31dec2025.
Additional Manufacturer Narrative
Summary of event: as reported, during a pulsed field ablation (pfa) procedure, the patient experienced a pericardial effusion and expired.Another manufacturer's catheter was placed in the coronary sinus (cs).Another manufacturer's 13f introducer was then introduced into the right atrium and transseptal puncture was performed in one attempt with another manufacturer's transseptal needle.10,000 international units (i.U.) of heparin were administered to the patient.After preparing the other manufacturer's catheter, the catheter was advanced over a safe-t-j amplatz extra-stiff support wire guide and into the left atrium.A shadow was then observed around the heart silhouette on x-ray and a decrease in systolic blood pressure was noted from 100 to 70 within 1-2 minutes.An echocardiogram was done which revealed a large pericardial effusion.A pericardiocentesis was performed but was very challenging due to the patient's body mass (125kg), the position of the patient¿s liver (in front of the puncture area), and simultaneous resuscitation efforts.Several attempts were needed to achieve the puncture and introduce the drain into the pericardium.After more than 60 minutes of resuscitation and draining approximately 3 liters of blood with additional re-transfusions, the decision was made to stop resuscitative efforts, and the patient was pronounced deceased.It was reported that the physician believes that the safe-t-j amplatz extra-stiff support wire guide was the cause of the perforation.Additional information was requested but the customer did not respond.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures were conducted during the investigation.The complaint device was not returned to cook for investigation.A document-based investigation evaluation was performed.A review of the device history record and complaint history found no relevant discrepancies or additional complaints on the lot.The product ifu cautions the user not to advance or manipulate the wire guide without visual evidence of corresponding movement of the distal tip and cautions not to advance or withdraw the wire if resistance is encountered, as a perforation could occur.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to mitigate this type of event prior to distribution.The information provided upon review of the dmr, dhr, and ifu suggests that there is evidence the device was manufactured to specification.Based on the information provided and the results of the investigation, cook has concluded that procedural issues contributed to this event.Although there has been no alleged malfunction of the cook wire, it is possible that the wire guide could have perforated the myocardium during the procedure, leading to the pericardial effusion; however, the effusion was not noted until the other manufacturer¿s catheter was advanced over the wire into the left atrium.Pericardial effusion is listed as a potential adverse event that may occur during use of the other manufacturer¿s ablation device (per the other manufacturer¿s website).Attempts to obtain additional information from the user facility were unsuccessful.The risk analysis was reviewed, and no additional escalation was required.The appropriate personnel have been notified, and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
Event or Problem Description
Additional information was received from the physician on 13apr2026.The indication for the procedure was pulmonary vein isolation for paroxysmal atrial fibrillation.A pre-procedural transesophageal echocardiography showed septal lipomatosis, which, per the reporter, was an indication of ¿fragile precondition¿ and may be related to the event.Access was obtained in the right femoral vein and another manufacturer¿s 7-french and 13-french sheaths were inserted.Another manufacturer¿s 10-pin catheter was placed in the coronary sinus.Transeptal puncture was achieved with a needle under fluoroscopic guidance and pressure-based control.The left atrial pressure was reportedly ¿17/1/11 mmhg¿.Anticoagulation was achieved using a bolus and continuous infusion of heparin.After removal of the transseptal needle and insertion of the j-wire into the ¿sluice¿, a sudden and pronounced drop in blood pressure occurred during the ¿probing¿ of the left superior pulmonary vein and left atrial appendage (lspv/laa).An echocardiogram and radiologic imaging noted a relevant pericardial tamponade.An emergent pericardial puncture was performed immediately, which was technically complicated by existing obesity.A total of about 2.5 liters of blood was evacuated from the pericardial space, while the effusion continued.The patient was treated with catecholamines and intubated protectively.Prolonged resuscitation continued for more than ninety minutes.The patient developed ventricular fibrillation, which was treated with repeated defibrillations.Phases of intermittent asystole were noted ¿(with stimulation via the epu (electrophysiological examination) catheter)¿.Despite ¿maximum intensive care measures¿, return of spontaneous circulation was not achieved.Due to the absence of circulatory restoration as well as an expected poor neurological outcome, resuscitation efforts were stopped.The immediate cause of death was acute pericardial tamponade resulting from cardiac perforation.Per the physician, the underlying cause of the perforation cannot be determined with available information.Reportedly, there is a ¿temporal connection with the wire manipulation in the context of the sounding of the lspv, especially in the case of fluoroscopic suspicion of a passage into the left atrial appendage (laa).¿ per the physician, a causal relationship with the wire cannot be confirmed or ruled out; however, the wire did not malfunction in any way, resistance was not encountered during insertion and/or advancement of the wire, there were no abnormalities noted to the wire upon removal from the patient, and perforation of the heart by the wire was not seen under fluoroscopy.The suspicion reportedly arose only after the blood pressure dropped and pericardial tamponade was discovered.The tip of the wire was ¿in projection of¿ the lspv when the tamponade was noted.Per the reporter, there are no meaningful images showing the ¿way to complications¿.The other manufacturer¿s sheaths were used with the wire, as well as the transeptal needle.The wire was not altered prior to use.The physician reported that the cook guidewire is ¿generally approved for applications in the left atrium¿ and noted that the wire has increased stiffness in comparison with other products established for use in this setting.The physician stated that whether the product properties could have played a role in the case is unclear and cannot be determined with current data.The physician also noted that cardiac perforation with pericardial tamponade is a well-known, rare, but serious complication of electrophysiological interventions, especially in the context of transseptal access and catheter manipulation in the left atrium.Transeptal puncture and wire manipulation were reportedly carried out under fluoroscopic control, in accordance with established clinical procedure.As a precaution, the cook wire is no longer used at the reporting facility in conjunction with transeptal puncture and pulmonary vein isolation.After the event, the police were informed immediately in accordance with facility guidelines.The body and all materials used during the procedure, including the wire, were seized by the police.An autopsy was not conducted.The location of the wire is unknown; however, per the reporter, it was ¿probably disposed of¿ by the police.
Additional Manufacturer Narrative
Additional information: a3, b5, b7, d9, d10, e1, e3, h6 (annex d).E1: additional contact information: dr.(b)(6), dr.(b)(6); clinic; (b)(6) dect phone.Summary of event: as reported, during a pulsed field ablation (pfa) procedure, the patient experienced a pericardial effusion and expired.Another manufacturer's catheter was placed in the coronary sinus (cs).Another manufacturer's 13f introducer was then introduced into the right atrium and transseptal puncture was performed in one attempt with another manufacturer's transseptal needle.10,000 international units (i.U.) of heparin were administered to the patient.After preparing the other manufacturer's catheter, the catheter was advanced over a safe-t-j amplatz extra-stiff support wire guide and into the left atrium.A shadow was then observed around the heart silhouette on x-ray and a decrease in systolic blood pressure was noted from 100 to 70 within 1-2 minutes.An echocardiogram was done which revealed a large pericardial effusion.A pericardiocentesis was performed but was very challenging due to the patient's body mass (125kg), the position of the patient¿s liver (in front of the puncture area), and simultaneous resuscitation efforts.Several attempts were needed to achieve the puncture and introduce the drain into the pericardium.After more than 60 minutes of resuscitation and draining approximately 3 liters of blood with additional re-transfusions, the decision was made to stop resuscitative efforts, and the patient was pronounced deceased.It was reported that the physician believes that the safe-t-j amplatz extra-stiff support wire guide was the cause of the perforation.Additional information was requested but the customer did not respond.Additional information was received from the physician on 13apr2026.The indication for the procedure was pulmonary vein isolation for paroxysmal atrial fibrillation.A pre-procedural transesophageal echocardiography showed septal lipomatosis, which, per the reporter, was an indication of ¿fragile precondition¿ and may be related to the event.Access was obtained in the right femoral vein and another manufacturer¿s 7-french and 13-french sheaths were inserted.Another manufacturer¿s 10-pin catheter was placed in the coronary sinus.Transeptal puncture was achieved with a needle under fluoroscopic guidance and pressure-based control.The left atrial pressure was reportedly ¿17/1/11 mmhg¿.Anticoagulation was achieved using a bolus and continuous infusion of heparin.After removal of the transseptal needle and insertion of the j-wire into the ¿sluice¿, a sudden and pronounced drop in blood pressure occurred during the ¿probing¿ of the left superior pulmonary vein and left atrial appendage (lspv/laa).An echocardiogram and radiologic imaging noted a relevant pericardial tamponade.An emergent pericardial puncture was performed immediately, which was technically complicated by existing obesity.A total of about 2.5 liters of blood was evacuated from the pericardial space, while the effusion continued.The patient was treated with catecholamines and intubated protectively.Prolonged resuscitation continued for more than ninety minutes.The patient developed ventricular fibrillation, which was treated with repeated defibrillations.Phases of intermittent asystole were noted ¿(with stimulation via the epu (electrophysiological examination) catheter)¿.Despite ¿maximum intensive care measures¿, return of spontaneous circulation was not achieved.Due to the absence of circulatory restoration as well as an expected poor neurological outcome, resuscitation efforts were stopped.The immediate cause of death was acute pericardial tamponade resulting from cardiac perforation.Per the physician, the underlying cause of the perforation cannot be determined with available information.Reportedly, there is a ¿temporal connection with the wire manipulation in the context of the sounding of the lspv, especially in the case of fluoroscopic suspicion of a passage into the left atrial appendage (laa).¿ per the physician, a causal relationship with the wire cannot be confirmed or ruled out; however, the wire did not malfunction in any way, resistance was not encountered during insertion and/or advancement of the wire, there were no abnormalities noted to the wire upon removal from the patient, and perforation of the heart by the wire was not seen under fluoroscopy.The suspicion reportedly arose only after the blood pressure dropped and pericardial tamponade was discovered.The tip of the wire was ¿in projection of¿ the lspv when the tamponade was noted.Per the reporter, there are no meaningful images showing the ¿way to complications¿.The other manufacturer¿s sheaths were used with the wire, as well as the transeptal needle.The wire was not altered prior to use.The physician reported that the cook guidewire is ¿generally approved for applications in the left atrium¿ and noted that the wire has increased stiffness in comparison with other products established for use in this setting.The physician stated that whether the product properties could have played a role in the case is unclear and cannot be determined with current data.The physician also noted that cardiac perforation with pericardial tamponade is a well-known, rare, but serious complication of electrophysiological interventions, especially in the context of transseptal access and catheter manipulation in the left atrium.Transeptal puncture and wire manipulation were reportedly carried out under fluoroscopic control, in accordance with established clinical procedure.As a precaution, the cook wire is no longer used at the reporting facility in conjunction with transeptal puncture and pulmonary vein isolation.After the event, the police were informed immediately in accordance with facility guidelines.The body and all materials used during the procedure, including the wire, were seized by the police.An autopsy was not conducted.The location of the wire is unknown; however, per the reporter, it was ¿probably disposed of¿ by the police.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures were conducted during the investigation.The complaint device was not returned to cook for investigation.A document-based investigation evaluation was performed.A review of the device history record and complaint history found no relevant discrepancies or additional complaints on the lot.The product ifu cautions the user not to advance or manipulate the wire guide without visual evidence of corresponding movement of the distal tip and cautions not to advance or withdraw the wire if resistance is encountered, as a perforation could occur.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to mitigate this type of event prior to distribution.The information provided upon review of the dmr, dhr, and ifu suggests that there is evidence the device was manufactured to specification.Based on the information provided and the results of the investigation, cook has concluded that procedural issues and the patient¿s anatomy/condition contributed to this event.The patient reportedly had septal lipomatosis, which, per the physician, was an indication of ¿fragile precondition¿ and may be related to the event.Pericardial effusion is listed as a potential adverse event that may occur during use of the abbott volt pfa system, per the abbott website.Per the user, the wire did not malfunction in any way, resistance was not encountered during insertion or advancement of the wire, there were no abnormalities noted to the wire upon removal from the patient, and perforation of the myocardium was not seen under fluoroscopy.The risk analysis was reviewed, and no additional escalation was required.The appropriate personnel have been notified, and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.